Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 1, NWS Topeka, KS

May 3, 2018Clay County, Kansas

NWS Topeka, KS issued this river flood warning at May 3, 2018, 5:45 AM CDT for Clay County, Kansas. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
May 3, 2018, 5:45 AM CDT (10:45 UTC)
Expired
May 3, 2018, 6:08 PM CDT
In force
12 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Clay County, KS

The radar

The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Republican River at Clay Center (CYCK1). The gauge peaked at 16.71 ft at May 3, 2018, 1:00 PM CDT.

actionminormoderate10152005/0305/04
Action stage
10 ft
Minor stage
15 ft
Moderate stage
22.5 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06856600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

913 
WGUS43 KTOP 031046
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Topeka KS
546 AM CDT Thu May 3 2018

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Republican River at Clay Center affecting Clay County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC027-031846-
/O.NEW.KTOP.FL.W.0001.180503T1045Z-180504T0600Z/
/CYCK1.1.ER.180503T1045Z.180503T1200Z.180503T1800Z.NO/
546 AM CDT Thu May 3 2018

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Republican River at Clay Center.
* until late tonight.
* At  5:31 AM Thursday the stage was 14.9 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early this morning and 
  continue to rise to near 15.4 feet by this morning. The river will 
  fall below flood stage by this afternoon.
* Impact...At 15.0 feet...Lowland agricultural flooding occurs from 
  U.S. Highway 24 to Milford Lake.

&&

LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706




$$
2 follow-up statements
232 
WGUS83 KTOP 031440
FLSTOP
Flood Statement 
National Weather Service Topeka KS
940 AM CDT Thu May 3 2018

...The Flood Warning continues for the following streams in Kansas...

  Republican River at Clay Center affecting Clay County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC027-032240-
/O.EXT.KTOP.FL.W.0001.000000T0000Z-180504T1240Z/
/CYCK1.1.ER.180503T1039Z.180503T1800Z.180504T0040Z.NO/
940 AM CDT Thu May 3 2018

The Flood Warning continues for
  The Republican River at Clay Center.
* until Friday morning.
* At 9:31 AM Thursday the stage was 16.4 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 16.7 feet early this
  afternoon. The river will fall below flood stage this evening.
* Impact...At 15.0 feet...Lowland agricultural flooding occurs from 
  U.S. Highway 24 to Milford Lake.

&&

LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706

$$
004 
WGUS83 KTOP 032308
FLSTOP
Flood Statement 
National Weather Service Topeka KS
608 PM CDT Thu May 3 2018

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Republican River at Clay Center affecting Clay County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC027-032338-
/O.CAN.KTOP.FL.W.0001.000000T0000Z-180504T1240Z/
/CYCK1.1.ER.180503T1039Z.180503T1745Z.180503T2237Z.NO/
608 PM CDT Thu May 3 2018

The Flood Warning is cancelled for
  The Republican River at Clay Center.
* At 5:46 PM Thursday the stage was 14.9 feet.
* Flood stage is 15.0 feet.
* Fell below flood stage at 5:37 PM Thursday.
* Forecast...The river will continue to fall to 12.1 feet by Friday 
  morning.
* Impact...At 15.0 feet...Lowland agricultural flooding occurs from 
  U.S. Highway 24 to Milford Lake.

&&

LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 3, 3:42 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 3, 3:42 AM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
342 AM CDT Thu May 3 2018

.SHORT TERM...(Today and tonight)
Issued at 340 AM CDT Thu May 3 2018

08Z water vapor imagery shows the upper low remains to the west of
the forecast area over the central Rockies. The surface low was
noted over the TX panhandle with an inverted surface trough
extending northeast through north central KS and northwest MO. Good
moisture remained over the area to the south and east of the
inverted trough with dewpoints still in the lower 60s across eastern
KS.

For this morning, models show the low level warm air advection
pattern persisting with the RAP and NAM indicating some pockets of
isentropic lift moving across northeast KS. Think this is why models
want to show scattered precip through the morning. Given the pattern
and a low level jet observed to be around 50KT, will opt to keep a
chance POP going in spite of the lack of precip noted on radar. This
activity, if it develops, should be elevated and pose only a small
risk for severe weather. Later in the day this changes as the NAM
and RAP indicated enough daytime heating for the capping inversion
to weaken by the early afternoon. As this happens, the surface low
is progged to lift into north central KS helping to keep surface
winds over eastern KS backed from the south. RAP forecast soundings
suggest low level shear profiles for tornadoes could improve because
of the surface winds remaining backed to the south or just east of
south. With some of the convective allowing models (CAM) developing
scattered convection by mid afternoon, there is some potential for
one final round of severe storms with perhaps a couple tornadoes.
There are differing solutions from the CAMs with respect to the
development of convection this afternoon so there is some
uncertainty as to how things will unfold later today. Needless to
say we'll need to be on the look out for severe storms in the mid
and late afternoon.

The surface low should lift northeast of the forecast area by the
early evening allowing a Pacific cold front to move through eastern
KS and take the storms east of the area. This looks to happen by 8
or 9 PM. Highs today are expected to warm into the lower 80s for
much of the area due to the continues warm air advection. Temps
should drop off into the 50s tonight as dry and cooler sir moves in
behind the cold front.

.LONG TERM...(Friday through Wednesday)
Issued at 340 AM CDT Thu May 3 2018

By Friday morning, the positively tilted mid-level trough will be
moving east of the central Plains as mid-level ridging builds in.
Dry conditions are forecast with clearing skies and mild
temperatures in the upper 70s. The weekend follows in Friday's
footsteps with these high temperatures persisting and mostly dry
conditions.  Models have been inconsistent in developing a small
chance for some QPF late Saturday night into Sunday morning, with
the GFS the most persistent with this feature.  Have left small PoPs
in for this time period, mainly near the Kansas/Nebraska boarder but
overall expect coverage to be minimal if anything is to occur.
Models become pretty varied after Monday with the overall pattern so
confidence in precipitation chances Tuesday onward are low at this
time. Temperatures remain consistent in the 70s early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1151 PM CDT Wed May 2 2018

VFR vsbys and cigs are expected through 10Z with isolated to
scattered tsra developing which may reduce vsbys down to mvfr as
well as cigs. Models hint at mvfr cigs from 12Z-16Z then
recovering back to vfr. Scattered convection is possible from 19Z
to 02Z with a line of tsra moving through the terminals, mainly to
the east of MHK. Winds become south and southwest around 14 kts
with gusts to 26 kts after 12Z, then decrease after 00Z and become
west near the end of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Heller
AVIATION...53
Hazardous weather outlook, May 3, 3:43 AM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
343 AM CDT Thu May 3 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-040845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
343 AM CDT Thu May 3 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Another round of severe thunderstorms is possible across east
central and parts of northeast Kansas this afternoon. The most
likely timing would be from the mid afternoon to early evening
hours. Storms may be capable of large hail, damaging winds, heavy
rainfall and perhaps a few tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely after 2pm this afternoon.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 3, 12:22 AM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
1222 AM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     FUNNEL CLOUD     4 WSW GREELEY           38.34N 95.19W
05/02/2018                   ANDERSON           KS   PUBLIC

0545 PM     TSTM WND GST     4 NNW MANHATTAN         39.23N 96.61W
05/02/2018  M62 MPH          RILEY              KS   EMERGENCY MNGR

0822 PM     TSTM WND GST     HARRIS                  38.32N 95.45W
05/02/2018  E60 MPH          ANDERSON           KS   EMERGENCY MNGR

0821 PM     TSTM WND DMG     4 NW WESTPHALIA         38.22N 95.54W
05/02/2018                   COFFEY             KS   TRAINED SPOTTER

            8-10 HEALTHY PEAR TREE LIMBS BROKEN OFF
            TREE.

0807 PM     HAIL             1 WNW BURLINGTON        38.20N 95.77W
05/02/2018  E1.75 INCH       COFFEY             KS   EMERGENCY MNGR

0804 PM     TORNADO          2 ESE OLIVET            38.47N 95.72W
05/02/2018                   OSAGE              KS   EMERGENCY MNGR

            TORNADO WAS CONFIRMED IN CONTACT WITH THE
            GROUND AT INTERSECTION OF I-35 AND BETO
            JUNCTION.

0751 PM     FUNNEL CLOUD     4 SSW LEBO              38.36N 95.89W
05/02/2018                   COFFEY             KS   EMERGENCY MNGR

0600 PM     TSTM WND DMG     2 SE BEATTIE            39.84N 96.39W
05/02/2018                   MARSHALL           KS   EMERGENCY MNGR

            TREE LIMBS DOWN.

0559 PM     TSTM WND DMG     2 NW VERMILLION         39.74N 96.29W
05/02/2018                   MARSHALL           KS   EMERGENCY MNGR

            TREE LIMBS DOWN. POWER POLES DAMAGED. SIDING
            DAMAGE TO A HOME.

0557 PM     TSTM WND DMG     1 N FRANKFORT           39.72N 96.42W
05/02/2018                   MARSHALL           KS   EMERGENCY MNGR

            ROOF AND SIDING DAMAGE TO A HOME.

0557 PM     TSTM WND DMG     1 NE FRANKFORT          39.72N 96.40W
05/02/2018                   MARSHALL           KS   EMERGENCY MNGR

            ROOF AND SIDING DAMAGE TO A HOME. SHED
            DESTROYED.

0548 PM     TSTM WND DMG     3 W FRANKFORT           39.71N 96.47W
05/02/2018                   MARSHALL           KS   EMERGENCY MNGR

            TREE LIMBS DOWN.

0548 PM     TSTM WND DMG     2 WSW FRANKFORT         39.70N 96.46W
05/02/2018                   MARSHALL           KS   EMERGENCY MNGR

            LARGE TREE FELL ON A HOUSE.

0840 PM     TSTM WND GST     OTTAWA                  38.62N 95.27W
05/02/2018  M71 MPH          FRANKLIN           KS   BROADCAST MEDIA

0540 PM     TSTM WND DMG     1 ENE WATERVILLE        39.70N 96.73W
05/02/2018                   MARSHALL           KS   EMERGENCY MNGR

            WINDOWS BLOWN OUT OF HOME AND SHED
            DESTROYED.

0535 PM     TSTM WND DMG     4 S BLUE RAPIDS         39.63N 96.66W
05/02/2018                   MARSHALL           KS   EMERGENCY MNGR

            ROOF DAMAGE TO A HOME.

0522 PM     TSTM WND GST     5 N LEONARDVILLE        39.44N 96.87W
05/02/2018  E60 MPH          RILEY              KS   AMATEUR RADIO

0520 PM     TSTM WND GST     RILEY                   39.30N 96.82W
05/02/2018  E50 MPH          RILEY              KS   TRAINED SPOTTER

0415 PM     TORNADO          4 NE CULVER             38.99N 97.71W
05/02/2018                   OTTAWA             KS   EMERGENCY MNGR

            SPOTTER WAS AT THE INTERSECTION OF K18 AND
            106 ROAD, LOOKING NORTH.

0414 PM     FUNNEL CLOUD     3 WNW BENNINGTON        39.05N 97.65W
05/02/2018                   OTTAWA             KS   TRAINED SPOTTER

            BRIEF FUNNEL OCCURRING FOR 3 MINUTES.

0732 AM     HEAVY RAIN       4 ENE ADA               39.17N 97.82W
05/02/2018  M2.40 INCH       OTTAWA             KS   TRAINED SPOTTER

            24 HOUR TOTAL.

0730 AM     HEAVY RAIN       CLAY CENTER             39.37N 97.13W
05/02/2018  M2.56 INCH       CLAY               KS   CO-OP OBSERVER

0727 AM     HEAVY RAIN       4 WNW WAKEFIELD         39.23N 97.09W
05/02/2018  M1.72 INCH       CLAY               KS   CO-OP OBSERVER

0725 AM     HEAVY RAIN       2 WSW LILLIS            39.59N 96.33W
05/02/2018  M1.22 INCH       MARSHALL           KS   CO-OP OBSERVER

0723 AM     HEAVY RAIN       MILTONVALE              39.35N 97.45W
05/02/2018  M2.55 INCH       CLOUD              KS   CO-OP OBSERVER

0719 AM     HEAVY RAIN       6 N WELLS               39.22N 97.55W
05/02/2018  E3.35 INCH       OTTAWA             KS   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:01 PM CDTSpecial Weather StatementTOPDouglas, Jefferson, Shawnee44 min
May 2, 7:06 PM CDTSevere Thunderstorm WarningTOPLyon, Morris39 min
May 2, 7:38 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage52 min
May 2, 7:47 PM CDTSpecial Weather StatementTOPJefferson13 min
May 2, 7:48 PM CDTTornado WarningTOPCoffey, Osage27 min
May 2, 7:56 PM CDTSevere Thunderstorm WarningTOPCoffey36 min
May 2, 8:12 PM CDTTornado WarningTOPAnderson, Coffey, Franklin, Osage33 min
May 2, 8:15 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey45 min
May 2, 8:31 PM CDTTornado WarningTOPAnderson, Franklin29 min
May 2, 8:40 PM CDTSevere Thunderstorm WarningTOPDouglas20 min
May 2, 9:20 PM CDTSpecial Weather StatementTOPBrown, Jackson, Jefferson, Marshall, Nemaha40 min
May 3, 3:54 PM CDTSpecial Weather StatementTOPClay36 min
May 3, 4:29 PM CDTSpecial Weather StatementTOPRiley16 min
May 3, 4:35 PM CDTSpecial Weather StatementTOPMarshall25 min
May 3, 4:36 PM CDTSpecial Weather StatementTOPBrown24 min
May 3, 4:40 PM CDTSpecial Weather StatementTOPBrown20 min
May 3, 5:02 PM CDTSpecial Weather StatementTOPPottawatomie13 min
May 3, 5:15 PM CDTSpecial Weather StatementTOPMorris15 min
May 3, 5:56 PM CDTSpecial Weather StatementTOPPottawatomie34 min
May 3, 6:04 PM CDTAreal Flood AdvisoryTOPMarshall3 hr
May 3, 6:14 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie46 min
May 3, 6:19 PM CDTSpecial Weather StatementTOPBrown26 min
May 3, 6:31 PM CDTSpecial Weather StatementTOPRiley14 min
May 3, 6:57 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha33 min

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.